Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Dec 28, 2021, 9:39 PM EST for Johnson County, Martin County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2021, 9:39 PM EST (02:39 UTC)
- Expired
- Dec 28, 2021, 10:30 PM EST
- In force
- 51 min
- Issued by
- NWS Jackson, KY
- Hail
- 0.00 in
- Wind
- 40
Counties Johnson County, KY, Martin County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km storm-relative helicity
- 833 m²/s²
- 0-3 km storm-relative helicity
- 829 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WWUS83 KJKL 290239
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
939 PM EST Tue Dec 28 2021
KYZ106-107-109-119-290330-
Martin KY-Johnson KY-Magoffin KY-Morgan KY-
939 PM EST Tue Dec 28 2021
...A strong thunderstorm will impact portions of Martin, east central
Morgan, Johnson and northeastern Magoffin Counties through 1030 PM
EST...
At 939 PM EST, Doppler radar was tracking a strong thunderstorm over
Tella, or near Salyersville, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hargis, Niles, Win, Oil Springs, Ballot, Elna and Conley around
945 PM EST.
Barnetts Creek, Patrick, Leander, Flatgap, Dobson, Swamp Branch,
Redbush, Riceville and Barnrock around 950 PM EST.
Paintsville, Staffordsville, Wittensville, Nippa, Thealka,
Stambaugh, Galen, Hagerhill, Collista and Fitz around 955 PM EST.
Other locations in the path of this storm include Offutt, River,
Tutor Key, Bobbs, Williamsport, Boons Camp, Thelma, Wells Chapel,
Perston Estates, Woodland Estates, Whitehouse, Chestnut, Tomahawk,
Stidham, Pevier, Debord, Wells, Davisport, Delong, Add, Milo,
Davella, Inez, Andy, Bradbury, Lovely, Calf Creek, Preece, Job,
Prince, Coalpoint, McClure, Warfield, Hode, Beauty, Oppy and Pilgrim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 8237 3773 8269 3775 8276 3773 8284
3772 8317 3802 8321 3800 8315 3801 8303
3796 8300 3800 8296 3800 8293 3788 8262
3789 8260 3795 8258 3796 8253 3790 8247
3791 8247 3788 8242 3781 8240 3776 8231
TIME...MOT...LOC 0239Z 265DEG 47KT 3783 8308
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
GREIFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Dec 28, 8:05 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 28, 8:05 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 805 PM EST Tue Dec 28 2021 .UPDATE... Issued at 805 PM EST TUE DEC 28 2021 00Z sfc analysis shows a low pressure wave lifting north of Kentucky preserving the warm air in place through the area. The pressure gradient as this low moves by is keeping the southwest winds elevated through eastern Kentucky. Some gusts to 40 and 45 mph noted on the highest terrain in the far east along with a few gusts to near 35 mph over the western counties. These should be settling down later this evening now that the sun is down and the pressure gradient is starting to relax. Meanwhile, temperatures are fairly uniform and holding up in the mid to upper 60s with dewpoints well into the upper 50s and lower 60s. Here in the warm sector showers continue to develop and move through the area with just enough instability around that a stray thunderstorm will be possible through the night - but the main threat will be as the front slowly settles south into the area after midnight. Have updated the forecast with these thoughts in mind as well as the latest CAMs guidance. Did also include the current obs and trends for the T/Td grids. These adjusted grids have been sent to the NDFD and web servers along with a freshened set of zones, HWO, and SAFs. && .SHORT TERM...(This evening through Wednesday night) Issued at 415 PM EST TUE DEC 28 2021 A surface warm front continues to lift northward across the forecast area. JKL's VAD wind profile also continues to show strong winds aloft, as high as 50 kts just 5 kft off the surface. We are seeing an occasional mix down of some of those stronger winds, leading to isolated gusts to around 40 mph. CAMs and guidance suggest this potential will remain through the early evening time frame. Issued an SPS to cover these higher gusts. Otherwise, another wave of low pressure will track northeast up the Ohio Valley and bring a waffling surface boundary back across eastern Kentucky as a cold front by tomorrow. Moisture increases and pools ahead of the boundary with PWATS climbing to between 1 and 1.5 inches (two std dev from climatological normal). This could lead to the potential of some locally heavy rainfall and minor flooding, especially with respect to any training convection. WPC has placed portion of our forecast area in a marginal to slight risk for excessive rainfall for Wednesday. Thus areas most at risk should be our southeastern zones closer to the TN/VA state line where the threat of thunderstorms is highest. SPC has included portions of Kentucky (areas along the TN state line) in a marginal risk for severe weather for Wednesday. At this time the severe risk appear relatively limited. There should be ample shear (effective shear of 30-50 kts), but as is often the case, instability is lacking. Best environmental instability actually appears through the overnight hours, MUCAPE of 250-500 J/kg...even approaching 750 J/kg across portions of south central Kentucky. By daybreak Wednesday much of that is lost potential energy is lost. However, with thunderstorm activity comes an increased risk of convective rainfall and flooding. Addressed any flooding potential in the HWO at this time. .LONG TERM...(Thursday through Tuesday) Issued at 315 PM EST TUE DEC 28 2021 The extended looks to be active, as a series of troughs move across the eastern CONUS from the west. The first trough will be moving east of our forecast area during the day on Thursday, so we will scattered rain showers early, that should taper off steadily all day and eventually exit the area to our east early Thursday evening. Thursday night looks to be dry for the most part, with a second round of showers not expected to move in until around dawn on Friday. This second trough looks to be quite large and well developed, with ample moisture associated with it as it moves through. Based on the latest model runs, we could see the potential for locally heavy rainfall at times from late Friday through early Sunday morning. There may even be just enough instability present Saturday and Saturday night, to allow for a few storms to pop in our far southern and southeastern counties. This second system should begin to pull off to our east during the day on Sunday. We may see enough cold air spilling into the area late Sunday through Sunday night to allow some snow to mix with rain and eventually change over to all snow. Any accumulations at this time look to be minimal at best and most likely confined to elevated surfaces in our higher terrain along the Virginia border. Temperatures are expected to be well above normal from Thursday through Saturday, with daily highs in the 60s on tap. After that, a big cool down is forecast, but day time temps should still be several degrees above normal, with max daily values in the upper 40s to lower 50s expected to begin the upcoming work week. Nightly lows will also be above normal most of the time to start things off, but should fall to well below normal values in the low to mid 20s toward the end of the period, as much colder air again spills into the region behind a departed and strong trough of low pressure. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 725 PM EST TUE DEC 28 2021 Mostly VFR conditions are noted through eastern Kentucky at the TAF sites, aside from KSYM's MVFR. Also, winds remain rather gusty from the southwest early this evening. These higher winds will linger into the evening before the LLJ weakens later tonight and settle to less than 10 kts - but not before some LLWS from the SW at up to 45 kts will be around through midnight over most of eastern Kentucky. Isolated, to at times scattered, showers will also be around through the bulk of the night before a front starts to work back southeast through the area with more certainty of showers and potential thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...RAY LONG TERM...AR AVIATION...RAY/GREIF
Hazardous weather outlook, Dec 28, 8:05 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 805 PM EST Tue Dec 28 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-300415- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 805 PM EST Tue Dec 28 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible at times Wednesday and Wednesday night. Locally heavy rainfall will likely accompany any thunderstorms, leading to the potential of minor flooding, especially over far southeast Kentucky. Thunderstorms will be also be possibility over portions of the area Saturday and Saturday night. There is also a potential of heavy rainfall late Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding on Wednesday and Wednesday night. RAY/GREIF
In the hours before
Special weather statement, Dec 28, 8:36 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
836 PM EST Tue Dec 28 2021
KYZ058>060-108-111-290215-
Menifee KY-Lee KY-Estill KY-Powell KY-Wolfe KY-
836 PM EST Tue Dec 28 2021
...A strong thunderstorm will impact portions of Powell, Estill,
southern Menifee, northern Lee and Wolfe Counties through 915 PM
EST...
At 835 PM EST, Doppler radar was tracking a strong thunderstorm over
Wisemantown, or over Irvine, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Doe Creek, Cow Creek, Willow Tree, Hardwick and Leighton around
840 PM EST.
Pitts, Cobhill, Fitchburg, Pryse, Texola, Shade, Crystal, Cottage
Furnace, Pinnacle and Evelyn around 845 PM EST.
Patsey, See, Pilot, Greeley, Rogers Chapel, Furnace, Whynot, Old
Landing and Knowlton around 850 PM EST.
Fincastle, Standing Rock, Leeco, Zachariah, Torrent, Zoe, Whisman,
Glencairn, Fixer and Natural Bridge S.P. around 855 PM EST.
Other locations in the path of this storm include Rogers, Pine Ridge,
High Falls, Jenson, Booth, Grannie, Koomer Ridge Campground, Red
River Gorge, Campton, Calaboose, Vortex, Valeria, Mary, Lane, Flat,
Trent, Stillwater, Landsaw, Baptist, Gosneyville, Toliver, Lexie,
Malaga and Hollonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 8352 3791 8348 3787 8351 3784 8348
3784 8345 3770 8339 3768 8343 3766 8343
3757 8408 3766 8411 3767 8409 3768 8410
3774 8410 3774 8408 3776 8409
TIME...MOT...LOC 0135Z 258DEG 48KT 3767 8401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Dec 28, 9:39 PM EST, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
939 PM EST Tue Dec 28 2021
KYZ106-107-109-119-290330-
Martin KY-Johnson KY-Magoffin KY-Morgan KY-
939 PM EST Tue Dec 28 2021
...A strong thunderstorm will impact portions of Martin, east central
Morgan, Johnson and northeastern Magoffin Counties through 1030 PM
EST...
At 939 PM EST, Doppler radar was tracking a strong thunderstorm over
Tella, or near Salyersville, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hargis, Niles, Win, Oil Springs, Ballot, Elna and Conley around
945 PM EST.
Barnetts Creek, Patrick, Leander, Flatgap, Dobson, Swamp Branch,
Redbush, Riceville and Barnrock around 950 PM EST.
Paintsville, Staffordsville, Wittensville, Nippa, Thealka,
Stambaugh, Galen, Hagerhill, Collista and Fitz around 955 PM EST.
Other locations in the path of this storm include Offutt, River,
Tutor Key, Bobbs, Williamsport, Boons Camp, Thelma, Wells Chapel,
Perston Estates, Woodland Estates, Whitehouse, Chestnut, Tomahawk,
Stidham, Pevier, Debord, Wells, Davisport, Delong, Add, Milo,
Davella, Inez, Andy, Bradbury, Lovely, Calf Creek, Preece, Job,
Prince, Coalpoint, McClure, Warfield, Hode, Beauty, Oppy and Pilgrim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 8237 3773 8269 3775 8276 3773 8284
3772 8317 3802 8321 3800 8315 3801 8303
3796 8300 3800 8296 3800 8293 3788 8262
3789 8260 3795 8258 3796 8253 3790 8247
3791 8247 3788 8242 3781 8240 3776 8231
TIME...MOT...LOC 0239Z 265DEG 47KT 3783 8308
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 8:36 PM EST | Special Weather Statement | JKL | Estill, Menifee, Powell, Wolfe | 39 min |
| Dec 28, 9:53 PM EST | Areal Flood Advisory | JKL | Elliott, Estill, Johnson, Lee, Menifee, Morgan and 2 more | 3 hr |
| Dec 29, 4:31 AM EST | Areal Flood Advisory | JKL | Bell | 119 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.